[Skip to Navigation]
Article
June 1963

Megaloblastic Anemia During Anticonvulsant Drug Therapy: A Case Report and Review of the Literature

Author Affiliations

NEW YORK

From the Department of Medicine, St. Vincent's Hospital.; Former Medical Resident, St. Vincent's Hospital; presently Captain, U.S. Army.

Arch Intern Med. 1963;111(6):744-749. doi:10.1001/archinte.1963.03620300064011
Abstract

Diphenylhydantoin (Dilantin) has been used extensively as anticonvulsant therapy since its introduction in 1938, as has phenobarbital since 1912. It was not until 1952 that Mannheimer et al.1 described leukopenia and megaloblastic anemia in an epileptic patient being treated with diphenylhydantoin. After the administration of cyanocobalamin (vitamin B12) the blood gradually returned to normal. Badenoch2 in 1954 was the first to suggest a causal relationship between megaloblastic anemia and anticonvulsant medication in two case reports. Diphenylhydantoin, primidone (Mysoline), and barbiturates either singly or in combination have been shown capable of inducing megaloblastic anemia.

The purpose of this report is to describe a case of megaloblastic anemia associated with diphenylhydantoin and phenobarbital therapy and to review the literature on this subject.

Report of Case  A 50-year-old white woman entered St. Vincent's Hospital for the first time on Dec. 7, 1961, because of increasing weakness and shortness of breath

Add or change institution
×